MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERPICC HF CATHETER WITH SHERLOCK 3CG (TPS) STYLET FULL 5FF TL; PERCUTANEOUS, IMPLANTED, LONG-TERM INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS POWERPICC HF CATHETER WITH SHERLOCK 3CG (TPS) STYLET FULL 5FF TL; PERCUTANEOUS, IMPLANTED, LONG-TERM INTRAVASCULAR CATHETER
Model Number N/A
Health Effect - Clinical Code Swelling (2091)
Date of Event 01/03/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a split picc catheter is confirmed, and the cause is determined to be use-related.The device returned is one 5 fr t/l powerpicc solo max catheter, reportedly from a dot stc ppicc, 5 fr tl, full w/tcs product.Visual observation found that the catheter terminated at the 38-cm depth mark.All depth marks were visible, although the 1-cm depth mark was mostly absent.Residue was apparent within the two extension tubes of the non-power-injectable lumens.A wavy longitudinal split was found in the catheter between the 1-cm and 2-cm depth marks, which was about 0.5 cm in length.The printing on the two non-power-injectable extension tubes were noticeably worn.Functional testing found that the gray-hubbed lumen was successful, but the water exited only from the split found in the catheter.However, when the leak was covered with a thumb, the water would exit the distal end.During the infusion of the two other lumens, water did not exit from the hole, even when the catheter was compressed distal to the hole.The white-hubbed lumen could be flushed.The red-hubbed power lumen could also be flushed, without difficulty.Tactual evaluation found that the split was raised.The granular texture of the split is indicative of a tearing failure mode, and is not consistent with a cut with a sharp instrument.The material on each side of the split was found to be wavy, showing that the material had likely undergone some stretching.The split is confined to the one lumen (the gray).This is consistent with a burst failure resulting from over-pressurization, such as when infusing against resistance.Because the gray lumen is not a power-injectable lumen, if power injection were attempted via this route, it may have resulted in such a burst.The source of the resistance is unknown, but such sources may include kinking, solidified infusate, etc.The ifu warns to not flush against resistance and to avoid kinking of the catheter, mixing of incompatible drugs, which may cause precipitation and occlusion of the catheter, and excessive exposure to incompatible chemicals, which may degrade (and weaken) the catheter material.Flushing maintenance is also prescribed and detailed instructions are provided.The ifu states: ¿when using alcohol or alcohol-containing antiseptics with polyurethane piccs, care should be taken to avoid prolonged or excessive contact.Solutions should be allowed to completely dry before applying an occlusive dressing.Chlorhexidine gluconate and/or povidone iodine are the suggested antiseptics to use.Alcohol should not be used to lock, soak or declot polyurethane piccs because alcohol is known to degrade polyurethane catheters over time with repeated and prolonged exposure.Do not wipe the catheter with acetone-based solutions, tincture of iodine or polyethylene glycol-containing ointments.These can damage the polyurethane material if used over time.Use of lumens not marked ¿power injectable¿ for power injection of contrast media may cause failure of the catheter.¿do not use a syringe smaller than 10 ml to flush and confirm patency.Patency should be assessed with a 10 ml syringe or larger with sterile normal saline.Upon confirmation of patency, administration of medication should be given in a syringe appropriately sized for the dose.Do not infuse against resistance.¿ ¿avoid placement or securement of the catheter where kinking may occur, to minimize stress on the catheter, patency problems or patient discomfort.¿ ¿the catheter must be secured in place to minimize risk of catheter breakage and embolization.¿ ¿¿when alcohol is used as a skin prep, it must be allowed to completely air dry before proceeding with insertion.¿ ¿note: the powerpicc catheter features a reverse-taper catheter design.Resistance may be felt approximately 7 cm distal of catheter hub when introducing the catheter into the sheath due to an increase in outer diameter (o.D.) the introducer may be partially split, but not removed to facilitate insertion of the catheter past this point if necessary.¿ ¿flushing: flush each lumen of the catheter with 10 ml of saline every 12 hours or after each use.Use a 10 ml or larger syringe.In addition, lock each lumen of the catheter with heparin flush solution.Usually, 1 ml per lumen is adequate.Disconnect the syringe and attach a sterile end cap to the catheter hub and tighten securely.Prior to blood sampling when infusing tpn, follow routine maintenance procedure except use 20 ml saline and flush to clear tpn from the catheter.If resistance is met when flushing, no further attempts should be made.Further flushing could result in catheter rupture with possible embolization.Refer to institution protocol for clearing occluded catheters.Note: when injecting or infusing medications that are incompatible, you should always flush the catheter with a minimum of 10 ml saline before and after the medication.Caution: to reduce potential for blood backflow into the catheter tip, always remove needles or syringes slowly while injecting the last 0.5 ml of saline occluded or partially occluded catheter: catheters that present resistance to flushing and aspiration may be partially or completely occluded.Do not flush against resistance.If the lumen will neither flush nor aspirate and it has been determined that the catheter is occluded with blood, a declotting procedure per institution protocol may be appropriate.¿ a lot history review (lhr) of reaw0199 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
Nurse at facility reported that a picc line had a split down the seam of the catheter on the grey port.Nurse stated that after the catheter was implanted, the patient developed severe swelling in their arm.The patient previously had two breast augmentations done with some complications that caused health professionals to go through the patient's axillary vein.Because of that history and lymphedema, the picc was removed.Once removed, the nurses flushed the catheter and found a leak when flushing through the grey port.Nurse stated that the leak was close to the hub inside the patient.A new picc was placed.No patient harm reported.Nurse stated that staff are educated to flush with 10 cc syringes.

Brand Name
POWERPICC HF CATHETER WITH SHERLOCK 3CG (TPS) STYLET FULL 5FF TL
Common Device Name
PERCUTANEOUS, IMPLANTED, LONG-TERM INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key6284107
Report Number3006260740-2017-00029
Device Sequence Number737040
Product Code LJS
UDI-Device Identifier00801741034640
UDI-Public(01)00801741034640(17)180128(10)REAW0199
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K091324
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 01/04/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/28/2018
Device Model NumberN/A
Device Catalogue Number1385108Q
Device Lot NumberREAW0199
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/05/2017
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/05/2017
Initial Report FDA Received Date01/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1